Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 61, NWS Tucson, AZ

August 20, 2020Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 20, 2020, 10:30 PM MST for Pima County, Arizona. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2020, 10:30 PM MST (05:30 UTC)
Expired
Aug 20, 2020, 11:30 PM MST
In force
60 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 133 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 5.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2020-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 879 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2020-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
879 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
3040 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

207 
WUUS55 KTWC 210530
SVRTWC
AZC019-210630-
/O.NEW.KTWC.SV.W.0061.200821T0530Z-200821T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
1030 PM MST Thu Aug 20 2020

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pima County in southeastern Arizona...

* Until 1130 PM MST.

* At 1028 PM MST, severe thunderstorms were located along a line 
  extending from 10 miles north of Ajo to 6 miles northeast of Santa 
  Rosa, moving southwest at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Ajo, Santa Rosa, Pisinemo, Hickiwan, Covered Wells, Anegam, Why, 
  Palo Verde Stand, Ak Chin, Gunsight, Vaya Chin, Mountain Village, 
  San Luis, Kuakatch, and Santa Rosa School.

This includes the following highways...
 Route 85 between mile markers 33 and 61.
 Route 86 between mile markers 53 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3251 11292 3251 11250 3237 11181 3198 11216
      3223 11306
TIME...MOT...LOC 0528Z 044DEG 19KT 3254 11284 3236 11194 

HAIL...<.75IN
WIND...60MPH
 
$$

Meyer
2 follow-up statements
039 
WWUS55 KTWC 210605
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
1105 PM MST Thu Aug 20 2020

AZC019-210630-
/O.CON.KTWC.SV.W.0061.000000T0000Z-200821T0630Z/
Pima-
1105 PM MST Thu Aug 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM MST
FOR NORTHWESTERN PIMA COUNTY...

At 1104 PM MST, severe thunderstorms were located along a line
extending from near Ajo to 8 miles south of Santa Rosa, moving
southwest at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ajo, Santa Rosa, Pisinemo, Hickiwan, Covered Wells, Anegam, San 
Simon, Why, Palo Verde Stand, Ak Chin, Gunsight, Vaya Chin, Mountain 
Village, San Luis, Kuakatch, Santa Rosa School.

This includes the following highways...
 Route 85 between mile markers 33 and 61.
 Route 86 between mile markers 53 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3251 11292 3251 11250 3237 11181 3198 11216
      3223 11306
TIME...MOT...LOC 0604Z 039DEG 20KT 3238 11297 3220 11207 

HAIL...<.75IN
WIND...60MPH
 
$$

Meyer
650 
WWUS55 KTWC 210629
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
1129 PM MST Thu Aug 20 2020

AZC019-210637-
/O.EXP.KTWC.SV.W.0061.000000T0000Z-200821T0630Z/
Pima-
1129 PM MST Thu Aug 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PIMA COUNTY WILL
EXPIRE AT 1130 PM MST...
            
The storms which prompted the warning near Ajo, Santa Rosa and Why 
have weakened below severe limits, and no longer pose an immediate 
threat to life or property. Therefore, the warning will be allowed 
to expire.  However gusty winds to 40 mph and brief heavy rain are 
still possible with these thunderstorms.

LAT...LON 3251 11292 3251 11250 3237 11181 3198 11216
      3223 11306
TIME...MOT...LOC 0627Z 044DEG 19KT 3233 11303 3215 11213 

$$

Meyer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 8:00 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 20, 8:00 PM MST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
800 PM MST Thu Aug 20 2020

.SYNOPSIS...
Expect storm coverage and chances to increase into the weekend.
High temperatures will moderate through the weekend, but will
still be 2-5 degrees above normal. Next week storm chances
decrease and temperatures climb back up to near record levels.

&&

.DISCUSSION...
An active monsoon pattern brought several thunderstorms across the
forecast area this afternoon and evening. A few of these
thunderstorms were severe, with a few reports of wind damage in
Drexel Heights and Rio Rico. There were also multiple reports of
visibility reductions related to dust in Tucson...before the
complex transitioned to more of a hydrologic concern. As of this
writing, flood advisories and warnings have been posted across
much of Tucson with slow-moving thunderstorms moving across the
city. Showers and thunderstorms could continue into early morning
before dissipating.

&&

.AVIATION...
FEW-SCT clouds 10k-15k ft MSL increasing in coverage through this
afternoon as SCT TSRA/SHRA develops. This activity continues into
the evening hours, dissipating overnight. Surface wind gusts to 40
kts with strongest TSRA along with MVFR CIGS/VSBYS and mountain
obscurations. Otherwise, winds WLY-NWLY this afternoon 10-15 kts
with gusts to 25 kts, becoming light and variable later in the
evening. Similar wind regime returns tomorrow afternoon with another
round of SCT TSRA/SHRA. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...

&&

.PREV DISCUSSION... /issued 245 PM MST Thu Aug 20 2020/

.SYNOPSIS...Expect storm coverage and chances to increase today
into the weekend. High temperatures will moderate through the
weekend, but will still be 2-5 degrees above normal. Next week
storm chances decrease and temperatures climb back up to near
record levels.

&&

.DISCUSSION...Gulf surge continues this afternoon, thanks to
Tropical storm Genevieve, with Yuma Vad wind profile showing
southerly winds up to 5k deep with dewpoints in the 60s to lower
70s across Yuma county. Closer to home dewpoints were in the 40s
to lower 60s. PW values ranges from 0.90" near the AZ/NM border
to 1.5" over far western Pima county.

Interesting CAM solutions with the 20/12z UofA WRFNAM the most
active with line of thunderstorms, some severe, producing areas
of blowing dust, moving propagating W-SW across the area this
evening and continuing into the overnight hours out west while the
WRFGFS was the least active. The most recent runs of the HRRR was
in between, still active but not like the WRFNAM. SPC has most of
the area under marginal risk of severe storms for strong gusty
winds. Localized heavy rain also a threat.

Friday: Tropical Storm Genevieve will be weakening as it moving
west of the Baja Spur. For southern Arizona, enough moisture will
be around for isolated to scattered showers and thunderstorms
under easterly flow aloft with upper high near the 4 corners.

Weekend: Isolated to scattered showers and thunderstorms in the
afternoon and evening. What will be noticeable will be the cooler
daytime temperatures, especially Saturday, versus what has been
occurring this month. Enjoy it for it won't last long. There is
chance, around 33%, that the Tucson airport could record the first
sub-triple digit high of the month. Fingers crossed.

Next week: We heat up again with record or near record highs with
heat risk issues raising its ugly head once again. Likely will
need another round of Excessive Heat Warnings for most of the
week. Thunderstorm activity each day will be isolated at best.

&&

.AVIATION...Valid through 22/00Z.
FEW-SCT clouds 10k-15k ft MSL increasing in coverage through this
afternoon as SCT TSRA/SHRA develops. This activity continues into
the evening hours, dissipating overnight. Surface wind gusts to 40
kts with strongest TSRA along with MVFR CIGS/VSBYS and mountain
obscurations. Otherwise, winds WLY-NWLY this afternoon 10-15 kts
with gusts to 25 kts, becoming light and variable later in the
evening. Similar wind regime returns tomorrow afternoon with another
round of SCT TSRA/SHRA. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Due to a surge of moisture, expect broader
coverage of afternoon/evening showers and thunderstorms starting
today into early next week. The best chance for widespread
precipitation occurs this weekend. 20-foot winds generally remain
less than 15 mph outside of any thunderstorm gusts which could reach
upwards of 40 mph. Minimum relative humidities increase to 25-30
percent across the valleys Friday through Sunday along with good
overnight recoveries.

&&

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Dang
Aviation...Dang
Fire Weather....Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 20, 4:32 PM MST, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Tucson AZ
432 PM MST Thu Aug 20 2020

AZZ507-508-511-513-210000-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains
including Mount Graham-
432 PM MST Thu Aug 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE COUNTY UNTIL
500 PM MST...

At 430 PM MST, Doppler radar was tracking a line of strong
thunderstorms from Muleshoe Ranch south to west of Tombstone. This
line of storms was moving west at 10 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Benson, Whetstone, St. David, Tombstone, Kartchner Caverns State
Park, Mescal, Fairbank, Texas Canyon, Muleshoe Ranch Preserve and
Cascabel.

LAT...LON 3171 11007 3172 11044 3242 11044 3242 11006
TIME...MOT...LOC 2330Z 091DEG 9KT 3203 11033

Zell
Local storm report, Aug 20, 5:39 PM MST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
539 PM MST THU AUG 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND DMG     10 NNW RIO RICO         31.61N 111.05W
08/20/2020                   SANTA CRUZ         AZ   PUBLIC

            GUSTY WINDS DOWNED A LARGE TREE.

&&

TGD
Special weather statement, Aug 20, 6:11 PM MST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Tucson AZ
611 PM MST Thu Aug 20 2020

AZZ504-507-513-514-210200-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
611 PM MST Thu Aug 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
700 PM MST...

At 610 PM MST, Doppler radar was tracking a strong thunderstorm near
Vail, or 17 miles west of Benson, moving west at 10 mph.

Dime size hail and wind gusts of 50 mph and blowing dust will be
possible with this storm.

Locations impacted include...
Tucson, Vail, Corona De Tucson, Saguaro National Park East and Rita
Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3211 11050 3192 11048 3186 11084 3218 11083
TIME...MOT...LOC 0110Z 091DEG 9KT 3201 11061

TGD
Special weather statement, Aug 20, 7:22 PM MST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
722 PM MST Thu Aug 20 2020

AZZ504>506-514-210300-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-South Central Pinal County including Eloy/Picacho
Peak State Park-
722 PM MST Thu Aug 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTH
CENTRAL PINAL COUNTIES UNTIL 800 PM MST...

At 720 PM MST, Doppler radar was tracking an area of strong
thunderstorms stretching from the Catalina Foothills through
Oro Vally into Marana and Avra Valley. Movement was southwest
at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tucson, Oro Valley, Marana, Casas Adobes, Flowing Wells, Avra Valley,
Tortolita, Sabino Canyon Recreation Area, Catalina State Park,
Catalina Foothills, Saguaro National Park West, Picture Rocks, Red
Rock and Dove Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3259 11149 3270 11114 3231 11080 3223 11099
      3239 11136
TIME...MOT...LOC 0220Z 046DEG 9KT 3242 11111

Zell
Local storm report, Aug 20, 7:26 PM MST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
726 PM MST THU AUG 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     FLASH FLOOD      9 SW TUCSON             32.12N 111.02W
08/20/2020                   PIMA               AZ   PUBLIC

            0.25 INCHES TO 0.5 INCHES OF RAIN CAUSING
            STAGNANT FLOODING IN THE STREETS IN THE LAST
            HOUR. INTERSECTION OF CARDINAL LANE AND LOS
            REALES ROAD, DREXEL HEIGHTS.

&&

KJS
Local storm report, Aug 20, 7:29 PM MST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
729 PM MST THU AUG 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     FLASH FLOOD      9 SW TUCSON             32.12N 111.02W
08/20/2020                   PIMA               AZ   PUBLIC

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 9
            SW TUCSON. HEAVY RAINFALL CAUSING STAGNANT
            FLOODING IN THE STREETS IN THE LAST HOUR.
            INTERSECTION OF CARDINAL LANE AND LOS REALES
            ROAD, DREXEL HEIGHTS.

&&

KJS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:07 PM MSTDust Storm AdvisoryTWCPima36 min
Aug 20, 5:31 PM MSTSevere Thunderstorm WarningTWCCochise44 min
Aug 20, 6:00 PM MSTAreal Flood AdvisoryTWCCochise, Pima3 hr
Aug 20, 6:11 PM MSTSpecial Weather StatementTWC49 min
Aug 20, 6:18 PM MSTDust Storm AdvisoryTWCPima57 min
Aug 20, 6:31 PM MSTSevere Thunderstorm WarningTWCPima44 min
Aug 20, 6:38 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 20, 6:51 PM MSTDust Storm AdvisoryTWCPima, Pinal54 min
Aug 20, 6:57 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr
Aug 20, 7:22 PM MSTSpecial Weather StatementTWCPinal38 min
Aug 20, 7:39 PM MSTAreal Flood AdvisoryTWCPima111 min
Aug 20, 7:50 PM MSTAreal Flood AdvisoryTWCPima115 min
Aug 20, 8:05 PM MSTFlash Flood Warning Considerable damage threatTWCPima85 min
Aug 20, 8:21 PM MSTAreal Flood AdvisoryTWCPima92 min
Aug 20, 9:17 PM MSTSevere Thunderstorm WarningTWCPima, Pinal28 min
Aug 20, 11:08 PM MSTSpecial Weather StatementTWCPima37 min
Aug 21, 3:42 PM MSTSpecial Weather StatementTWCGreenlee48 min
Aug 21, 4:38 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee37 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.